Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 1, NWS Denver/Boulder, CO

March 21, 2009Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Mar 21, 2009, 6:43 PM MDT for Washington County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2009, 6:43 PM MDT (00:43 UTC)
Expired
Mar 21, 2009, 7:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Washington County, CO

The radar

The Denver radar (KFTG), 110 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 220043
TORBOU
COC121-220130-
/O.NEW.KBOU.TO.W.0001.090322T0043Z-090322T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
643 PM MDT SAT MAR 21 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
  ELBA...OR 17 MILES SOUTHWEST OF AKRON. THIS STORM WAS MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

&&

LAT...LON 4012 10319 3990 10317 3992 10344 4005 10345
TIME...MOT...LOC 0043Z 238DEG 8KT 3996 10340

$$
BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 220114
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT SAT MAR 21 2009

COC121-220130-
/O.CON.KBOU.TO.W.0001.000000T0000Z-090322T0130Z/
WASHINGTON CO-
714 PM MDT SAT MAR 21 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF ELBA...OR 14 MILES SOUTH OF
AKRON. THIS STORM WAS MOVING EAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3993 10335 4006 10337 4009 10319 3990 10317
TIME...MOT...LOC 0114Z 264DEG 9KT 3997 10330

$$
BARJENBRUCH
000 
WWUS55 KBOU 220131
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
731 PM MDT SAT MAR 21 2009

COC121-220141-
/O.EXP.KBOU.TO.W.0001.000000T0000Z-090322T0130Z/
WASHINGTON CO-
731 PM MDT SAT MAR 21 2009

...THE TORNADO WARNING FOR CENTRAL WASHINGTON COUNTY HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3993 10335 4006 10337 4009 10319 3990 10317
TIME...MOT...LOC 0114Z 264DEG 9KT 3997 10330

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Mar 21, 2:45 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 21, 2:45 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO...CORRECTED
245 PM MDT SAT MAR 21 2009

.CORRECTED FIRE WEATHER ZONES IN THE RED FLAG WARNING AT THE BOTTOM
OF THE TEXT.

.SHORT TERM...FOR TNGT...AN INCRG SWLY FLOW ALOFT WL DVLP OVER THE
CWFA AHD OF THE NEXT APPROACHING STORM SYSTEM.  THE POTENTIAL FOR A
FEW TSTMS STILL EXISTS THROUGH THIS EVENING.  STLT/RADAR SLOW TO
DEVELOP SHOWERS/T-STORMS SO FAR THIS AFTN BUT INTERACTIVE SOUNDINGS
STILL INDICATE CAPES FM 450 AT DEN TO 850 NEAR STERLING.  WL LEAVE
10-20 PERCENT POPS GOING UNTIL 03Z...WITH ACTIVITY DIMINISHING THE
REST OF THE EVNG.  AS FOR SUNDAY...SWLY FLOW ALOFT WILL CONTINUE TO
INCRS THRU THE DAY.  GSTY SLY WINDS OVER SRN FRONT RANGE FOOTHILLS
...SOUTH PARK AND THE PALMER DIVIDE COUPLED WITH DRY FUELS AND VERY
WARM AFTN TEMPERATURES WL INCREASE THE FIRE DANGER.  WL GO AHEAD AND
HOIST THE RED FLAG WARNING FOR THOSE AREAS FOR SUNDAY AFTN/EVNG.
LOW LEVEL MSTR IS PROGGED TO MIX OUT OVER THE NERN PLAINS...SO
DECIDED TO DROP THE MENTION OF T-STORMS ACRS THE NERN PLAINS.  IN
THE MTNS...MSTR WILL BE INCREASING AHD OF THE NEXT STORM SYSTEM.  WL
CONTINUE WITH SLGT CHC POPS FOR THE HIGH COUNTRY.

.LONG TERM...STRONG UPPER LEVEL TROUGH WILL BE CENTERED OVER NEVADA
AND UTAH TO START OFF THE LONG TERM PERIOD SUNDAY EVENING. BY MONDAY
MORNING THE UPPER LEVEL TROUGH WILL STRENGTHEN INTO A CLOSE LOW OVER
CENTRAL COLORADO. THE SURFACE LOW MONDAY MORNING WILL BE LOCATED
NEAR AKRON. AS THIS SYSTEM PROGRESSES EAST AND ORGANIZES IT WILL
BRING SNOW TO MOUNTAINS SUNDAY NIGHT AND MONDAY. WILL ISSUE A WINTER
STORM WATCH FOR SUNDAY NIGHT AND MONDAY. THE HEAVIER AMOUNTS WILL BE
OVER THE NORTHERN MOUNTAINS WITH LESSER AMOUNTS IN SUMMIT COUNTY AND
SOUTH OF I-70. FOR THE PLAINS...COULD SEE A FEW SHOWERS SUNDAY NIGHT
AS THE GREATEST QG LIFT MOVES OVERHEAD. THE SURFACE LOW WILL LIFT
NORTHEAST INTO THE CENTRAL PLAINS AND PULL A COLD FRONT THROUGH THE
FORECAST AREA MONDAY. THIS WILL BRING VERY WINDY CONDITIONS TO THE
PLAINS ALONG WITH A GOOD CHANCE FOR SNOW. EXPECT DOWNSLOPE WINDS TO
QUICKLY KILL ANY PRECIPITATION WEST OF I-25 MONDAY AFTERNOON.
HOWEVER EAST OF I-25 DOWNSLOPE WINDS WILL NOT HAVE AS GREAT OF
EFFECT AND EXPECT A BETTER CHANCE FOR SNOW. MODELS KEEP MOST OF THE
MOISTURE NORTH OF THE STATE...THUS WILL HOLD OFF FROM ISSUING ANY
WATCHES FOR THE PLAINS AT THIS TIME. BECAUSE OF THE STRONG WINDS ANY
SNOW THAT FALLS COULD QUICKLY CAUSE DANGEROUS TRAVEL CONDITIONS.

OTHER THAN A FEW LINGERING SNOW SHOWERS...DRY AND WINDY CONDITIONS
WILL PREVAIL TUESDAY. FROM TUESDAY NIGHT THROUGH SATURDAY A BROAD
UPPER LEVEL TROUGH WILL BE OVER THE ROCKIES. MODELS ARE HAVING A
HARD TIME HANDLING THE SHORT WAVES AS THEY PASS THROUGH THE TROUGH.
EXPECT A COUPLE ROUNDS OF SNOW FOR THE MOUNTAINS AND AT LEAST ONE
FOR THE PLAINS. RIGHT NOW TIMING WHEN THIS IS GOING TO OCCUR IS VERY
DIFFICULT CAUSE OF THE MODEL UNCERTAINTIES. THEREFORE WILL
BROADBRUSH SCATTERED POPS IN THE MOUNTAINS AND 20 POPS FOR THE
PLAINS. TEMPERATURES WILL STAY BELOW NORMAL FOR THE ENTIRE WEEK.
&&

.AVIATION...VFR CONDITIONS THROUGH THE PERIOD.  AN ISOLD SHOWER OR
TSTM IS STILL POSSIBLE UNTIL 02-03Z...WITH VARIABLE WIND GUSTS TO 30
KTS PSBL.  SFC WNDS WILL BE SELY UNTIL 03Z THEN BECOME SWLY.
PERSISTENT SWLY SFC WNDS SHUD CONTINUE THROUGH SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING 1200-2100 MDT
SUNDAY FOR SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE INCLUDING FIRE WEATHER ZONES 214..216..241
..246 AND 247.
WINTER STORM WATCH SUNDAY NIGHT AND MONDAY FOR THE NORTH-CENTRAL
MOUNTAINS ZONES 31..33 AND 34.

COOPER/MEIER
Hazardous weather outlook, Mar 21, 11:02 AM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SAT MAR 21 2009

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG OVER THE NORTHEAST PLAINS WILL DISSIPATE BY EARLY THIS
AFTERNOON.  ELSEWHERE THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
OVER NORTHEAST COLORADO LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS.  THE BEST POTENTIAL WILL OCCUR IN AREAS EAST OF INTERSTATE
25.  THE STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...SMALL HAIL AND
BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE WARM AND DRY AHEAD OF A STORM SYSTEM SUNDAY. GUSTY
SOUTHWEST WINDS AND LOW HUMIDITY VALUES WILL INCREASE THE FIRE
DANGER...MAINLY SOUTH OF I-70. BY SUNDAY NIGHT THE STORM WILL MOVE
INTO THE FORECAST AREA BRINGING SNOW TO THE NORTH CENTRAL COLORADO
MOUNTAINS. SNOW WILL CONTINUE IN THE MOUNTAINS UNTIL EARLY TUESDAY.
FOR THE PLAINS...A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL PUSH THROUGH EARLY MONDAY. BEHIND THE FRONT...THERE WILL BE
STRONG WINDS AND AREAS OF SNOW. THE LATEST TRACK SHOWS THE NORTHEAST
CORNER OF COLORADO TO FEEL THE WORST OF THIS STORM AND MAY SEE
SIGNIFICANT SNOW. THE WEATHER PATTERN REMAINS UNSETTLED THROUGH THE
WEEK WITH ANOTHER STORM POSSIBLE MOVING IN LATE WEDNESDAY THROUGH
THURSDAY AFFECTING ALL THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

In the hours before

Local storm report, Mar 21, 5:44 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT SAT MAR 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 N LAST CHANCE        39.87N 103.58W
03/21/2009  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Mar 21, 6:11 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
611 PM MDT SAT MAR 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 SSE WOODROW           39.89N 103.53W
03/21/2009  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

            HAIL TWO INCHES DEEP

0530 PM     HAIL             10 N LAST CHANCE        39.87N 103.58W
03/21/2009  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:00 PM MDTSevere Thunderstorm WarningBOUWashington60 min
Mar 21, 8:20 PM MDTSevere Thunderstorm WarningBOUMorgan27 min
Mar 22, 4:38 AM MDTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more49 hr
Mar 22, 4:38 AM MDTWinter Weather AdvisoryBOUBoulder, Grand, Jackson, Larimer, Logan, Morgan and 5 more33 hr

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.